Flood, Lucas
- When
- January 4, 4:00 AM EST to January 17, 11:00 AM EST
- Where
- Lucas forecast zone
- Property damage
- $800,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.767, -84.100
Heavy rain and runoff from snowmelt caused extensive flooding in Wood, Lucas and Ottawa Counties the first half of January. The flooding was most severe along the Maumee and Portage Rivers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Heavy rain and runoff from snowmelt caused extensive flooding in Wood, Lucas and Ottawa Counties the first half of January. The flooding was most severe along the Maumee and Portage Rivers. At Waterville in Wood County, the Maumee River first went above the flood stage of 9 feet during the late morning hours of January 4th and then again around midday on the 12th. Moderate flooding was reported during the middle part of the month with a peak crest of 13.8 feet late in the afternoon of January 14th. Upstream at Grand Rapids, moderate flooding occurred on the 13th and 14th with a crest of 19.07 feet at midday on the 14th. At least 21 businesses and dozens of homes were damaged by flooding in Grand Rapids. Similar damage was reported in Waterville. Devastating flooding was also reported along the Portage River in Pembervillle on the 12th through the 16th. Flood waters in portions of the town were up to five feet deep and nearly 20,000 sandbags were used to fight the flooding. Many evacuations occurred and dozens of homes and businesses were damaged. All of this flooding was caused by a combination of rapid snowmelt and heavy rain. January 2005 was the 8th wettest January ever at Toledo with 4.52 inches of precipitation measured for the month at Toledo Express Airport. Monthly rainfall totals from the cooperative observer network included; 5.28 inches at Bowling Green (Wood County); 5.29 inches at Grand Rapids (Wood County); 5.87 inches at Hoytville (Wood County) and 5.78 inches at Elmore (Ottawa County). In addition to this rain, extensive snowpack existed over Wood, Lucas and Ottawa Counties at the beginning of the month. Temperatures in the 40s and 50s the first three days of the month caused a rapid snowmelt and brought area streams and creeks to bankfull just in time for a significant winter storm on the 5th and 6th. Then, just as things began to return to normal, heavy rains fell on the area on the 11th, 12th and 13th causing conditions to once again worsen. Many roads in Wood County and a few in Lucas and Ottawa Counties had to be closed because of flooding. In addition to the river flooding, hundreds of homes in these counties experienced basement or nuisance flooding. At least two dozen homes were damaged enough to be declared uninhabitable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 4, 3:07 AM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 307 AM EST TUE JAN 4 2005 .SHORT TERM (TODAY THRU THU)... LARGE AREA OF PRECIPITATION ASSOCIATED WITH THE SURFACE LOW PRESSURE SYSTEM THAT MOVED ACROSS THE AREA YESTERDAY IS QUICKLY MOVING EAST OF THE AREA. PROBLEM TO DEAL WITH FOR TODAY IS THE CHANCE OF SHOWERS IN RESPONSE TO WEAK SHORTWAVE MOVING EAST ACROSS THE AREA ALONG WITH ITS ASSOCIATED MOISTURE. THEN...NEXT STORM SYSTEM APPROACHES FROM THE SOUTHWEST...PRECIPITATION IN THE ISENTROPIC LIFT AHEAD OF THE LOW WILL MOVE NORTHEAST INTO THE AREA TONIGHT. I AGREE WITH THE DAY SHIFT FORECASTER THAT THIS IS A REAL METEOROLOGICAL MESS. SEVERAL WEATHER FACTORS WILL BE AFFECTING NORTHERN OHIO AND NORTHWEST PENNSYLVANIA OVER THE NEXT 36 TO 48 HOURS. BIG QUESTIONS REMAIN ARE HOW COLD WILL IT GET TONIGHT NOT ONLY AT THE SURFACE BUT ALOFT...WHICH MODEL IS THE BEST SOLUTION FOR THIS SITUATION...WILL THE PRECIPITATION FALL SO HARD IN THE FORM OF RAIN TO DRAG THE WARM AIR ALOFT DOWN TO THE SURFACE AND KEEP THE PRECIPITATION ALL RAIN THROUGH THE EVENT...AND IF COLD ENOUGH HOW MUCH SNOW AND OR SLEET WILL FALL. SO FAR MODELS TREND TOWARD THE SAME SOLUTION ON THE TRACK OF THE SURFACE LOW ACROSS OHIO. HOWEVER...THERE ARE SOME MAJOR DIFFERENCES IN THE DEPTH OF THE LOW LEVEL COLD AIR. GFS SHOWS A LAYER OF SUB FREEZING TEMPERATURES THAT PERSISTS LATE TONIGHT INTO WEDNESDAY FROM ABOUT 925 MB DOWN TO THE SURFACE. THE ETA SAYS NOPE...ALL WARM AIR AT OR ABOVE FREEZING THROUGH THE SAME PERIOD WHICH WOULD LEAD ME TO BELIEVE WE WILL SEE MOSTLY PLAIN OLD RAIN. ABOVE 925 MB TEMPERATURES ON BOTH MODELS REMAIN ABOVE FREEZING UP TO 4 DEGREES C KEEPING MOST OF THE PRECIPITATION IN THE LIQUID FORM. I AM GOING TO STICK WITH THE GFS SOLUTION FOR NOW AND INTRODUCE A MIX OF SNOW...SLEET...AND FREEZING RAIN ON WEDNESDAY INSTEAD OF THE ALL SNOW ACROSS THE NORTHERN THIRD OF THE FORECAST AREA. THE REST OF THE AREA WILL LEAVE ALONE AND GO WITH CURRENT FORECAST. I THINK WE COULD POSSIBLY VERIFY A WINTER STORM WARNING ON JUST THE ICE ALONE WITH SIGNIFICANT ICE ACCUMULATIONS AS PER GFS MODEL. HOWEVER...DUE TO SO MANY UNCERTAINTIES IN THE MODELS WILL KEEP THE WINTER STORM WATCH GOING FOR NOW. I WOULD EXPECT THAT AS LOW TRACKS UP OVER THE FORECAST AREA THAT SOME LOCATIONS...ESPECIALLY IN THE EAST HAVE THE POTENTIAL TO CHANGE OVER TO ALL RAIN WEDNESDAY AFTERNOON AS THE LOW LEVEL COLD AIR MASS IS EASY TO SCOUR OUT WITH A STRONG SOUTHEAST WIND. ONCE LOW MOVES NORTHEAST OF THE AREA...COLD AIR WILL BEGIN TO WRAP SOUTH INTO THE FORECAST AREA AND TURN EVERYTHING THAT IS LIQUID INTO ICE AND A CHANGE OVER GRADUALLY TO ALL SNOW. COLD AIR WEDNESDAY NIGHT IS SHORT LIVED AS HIGH PRESSURE BUILDS INTO THE FORECAST AREA FROM THE SOUTHWEST. WARM AIR ADVECTION DOES NOT REALLY TAKE PLACE UNTIL FRIDAY WHEN FLOW BECOMES SOUTHWESTERLY. TEMPERATURES THROUGH THIS PERIOD WILL BE TRICKY DUE TO THE INFLUENCES OF LOW LEVEL COLD AIR ADVECTION FROM THE NORTH CLASHING WITH THE WARMER AIR FROM THE SOUTH. THERE MAY WIND UP BEING A MARKED DIFFERENCE IN TEMPERATURES ACROSS THE STATIONARY BOUNDARY THROUGH THE PERIOD. THEN AS SYSTEM MOVES NORTHEAST OF THE AREA...COLDER AIR WILL RETURN LATE WEDNESDAY NIGHT AND THURSDAY MORNING FROM THE NORTHWEST CAUSING FLASH FREEZING OF ANY WET SURFACES. I STAYED FAIRLY CLOSE TO GUIDANCE THROUGH THE PERIOD. && .LONG TERM (FRIDAY THROUGH MONDAY)... THE MEAN LONG WAVE PATTERN STAYS FAIRLY MILD THROUGH THE PERIOD. A FAST FLOW CONTINUES WITH SEVERAL DISTURBANCES BUT LITTLE IN THE WAY OF COLD AIR. THE CONFIDENCE IN THE TIMING OF THE DISTURBANCES IS LOW SINCE THE FLOW IS FAST. I WILL KEEP WITH THE CURRENT TREND AND KEEP LOW CHANCE POPS THIS WEEKEND INTO EARLY NEXT WEEK. && .AVIATION (06Z-06Z)... FRONTAL BOUNDARY REMAINS STNRY OVER CNTRL OH WITH LO MVG ALNG IT. HI OVR MN WL BLD INTO THE AREA LATE TNGHT THRU TUE AFTN SO XPT CONDS TO BCM VFR BFR TUE NGHT WITH THE NXT LO AND SNW/ZR/IP. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...WINTER STORM WATCH IN EFFECT TONIGHT THROUGH THU PA...WINTER STORM WATCH IN EFFECT TONIGHT THROUGH THU FOR ERIE AND CRAWFORD COUNTIES. && SHORT TERM...LOMBARDY LONG TERM...GARNET AVIATION...21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 527 AM EST MON JAN 3 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041026- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 527 AM EST MON JAN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY RAIN WILL CONTINUE TO MOVE EAST ACROSS THE REGION TODAY. THE ADDITIONAL RAINFALL ON ALREADY SATURATED GROUND WILL LIKELY RUN OFF INTO STREAMS AND RIVERS. THERE IS A POSSIBILITY THAT THE RAINFALL WILL CAUSE RIVERS AND STREAMS TO GO OUT OF THEIR BANKS TODAY AND TONIGHT. BE ON THE LOOKOUT FOR RAPIDLY RISING WATER LEVELS AND DO NOT GO NEAR FAST MOVING WATER. NEVER DRIVE THROUGH FLOODED ROADS AND BE ESPECIALLY ALERT AT NIGHT WHEN FLOODING HAZARDS ARE MORE DIFFICULT TO RECOGNIZE. .DAYS TWO THROUGH SEVEN... A STORM SYSTEM WILL MOVE NORTHEAST OUT OF SOUTHERN TEXAS AND AFFECT THE REGION TUESDAY NIGHT INTO WEDNESDAY. THERE IS THE POSSIBILITY THAT THE COMBINATION OF THIS STORM AND COLD HIGH PRESSURE TO THE NORTHWEST WILL CAUSE A MIX OF WINTRY PRECIPITATION ACROSS THE AREA. THERE IS THE POSSIBILITY THAT IF IT REMAINS COLD ENOUGH THAT A SIGNIFICANT AMOUNT OF SNOW COULD FALL TUESDAY NIGHT INTO WEDNESDAY...ESPECIALLY ACROSS EXTREME NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. IF THE AIR WARMS ALOFT TO ABOVE FREEZING AND THE AIR NEAR THE GROUND REMAINS BELOW FREEZING...THEN THERE IS A POSSIBILITY THAT SIGNIFICANT ICE COULD ACCUMULATE FROM FREEZING RAIN. BE SURE TO STAY UP ON THE LATEST FORECASTS FOR THE POSSIBILITY OF WINTRY PRECIPITATION THAT COULD CAUSE PROBLEMS TUESDAY NIGHT INTO WEDNESDAY. THE REST OF THE SEVEN DAY PERIOD LOOKS LIKE THERE SHOULD NOT BE ANY MAJOR WEATHER HAZARDS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LOMBARDY
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435203, 5435204, 5435205.